Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 161, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2001, 3:16 AM CDT for McLean County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 22, 2001, 3:16 AM CDT (08:16 UTC)
- Expired
- Jul 22, 2001, 4:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County McLean County, ND
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2155 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 220817 SVRBIS NDC055-220900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 316 AM CDT SUN JUL 22 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 400 AM CDT * AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTH OF COLEHARBOR TO 11 MILES SOUTHWEST OF UNDERWOOD...OR FROM 29 MILES SOUTH OF MINOT TO 49 MILES NORTHWEST OF BISMARCK...MOVING NORTHEAST AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... COLEHARBOR AT 340 AM CDT UNDERWOOD AT 350 AM CDT WASHBURN AT 340 AM CDT TURTLE LAKE AT 350 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR WESTERN NORTH DAKOTA. LAT...LON 4780 10145 4732 10130 4729 10086 4783 10094 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 AM CDT, 16 minutes earlier.
Area forecast discussion, Jul 22, 3:00 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 AM CDT SUN JUL 22 2001 BOW TYPE ECHO WITH SEVERE THUNDERSTORMS IS MOVING INTO CENTRAL ND...PUSHED ALONG BY BY A COLD POOL THAT IS BEST SHOWN ON THE ETA MDL. WIND DAMAGE IS MAIN CONCERN WITH THESE STORMS. OTHERWISE A SOUTHWEST FLOW CONTINUES OVER THE REGION TODAY WITH ANOTHER SHORTWAVE MOVING INTO THE NORTHWEST LATE THIS AFTERNOON. THIS FEATURE WILL TRACK ACROSS THE NORTH EARLY TONIGHT...AND SEVERE WX IS AGAIN POSSIBLE. THEN THE FLOW BECOMES MORE ZONAL MONDAY WITH ANOTHER IMPULSE CAUSING A CHANCE OF CONVECTIVE PRECIP BY AFTERNOON. THEN THE MAIN WESTERN TROUGH SHEARS OFF AND THE NORTHERN BRANCH ENTERS ND TUESDAY MORNING. WILL UPDATE THE EXTENDED FORECAST FOR CENTRAL ND TO REFLECT THIS CHANCE OF PRECIP ON TUESDAY. .BIS...NONE. LM
In the hours before
Local storm report, Jul 21, 10:23 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT SAT JUL 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM TROTTERS ND .88 INCH HAIL
07/20/01 GOLDEN VALLEY REPORTED BY COOPERATIVE
OBSERVER.
1200 AM SAWYER ND WIND DAMAGE
07/21/01 WARD REPORTED BY COOPERATIVE
OBSERVER. LARGE TREES
DOWN.
0100 AM SELZ ND 60 MPH TSTM GUST
07/21/01 PIERCE REPORTED BY PUBLIC.
BRANCHES DOWN.Local storm report, Jul 22, 2:17 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
217 AM CDT SUN JUL 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM FORT UNION TRADING POST ND WIND AND HAIL DAMAGE.
07/20/01 NATIONAL HISTORIC SITE SHINGLES TORN OFF
WILLIAMS VISITOR CENTER ROOF.
TEEPEES HELD DOWN BY
4 FOOT IRON STAKES PULLED
UP AND SHREDDED BY HAIL.
CJTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:53 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 67 min |
| Jul 22, 12:18 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 57 min |
| Jul 22, 1:01 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 59 min |
| Jul 22, 2:01 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 59 min |
| Jul 22, 2:24 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail | 51 min |
| Jul 22, 2:30 AM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope | 60 min |
| Jul 22, 2:38 AM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 67 min |
| Jul 22, 2:50 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 40 min |
| Jul 22, 3:38 AM CDT | Severe Thunderstorm Warning | BIS | Grant | 67 min |
| Jul 22, 3:57 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 63 min |
| Jul 22, 3:57 AM CDT | Severe Thunderstorm Warning | BIS | Morton | 63 min |
| Jul 22, 4:37 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 53 min |
| Jul 22, 4:37 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 53 min |
| Jul 22, 5:01 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan | 59 min |
| Jul 22, 5:42 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 63 min |
| Jul 22, 6:39 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 51 min |
| Jul 22, 6:39 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.